Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 62, NWS Northern Indiana

August 8, 2018Allen County, Whitley County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 8, 2018, 2:11 PM EDT for Allen County, Whitley County, Indiana. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2018, 2:11 PM EDT (18:11 UTC)
Expired
Aug 8, 2018, 2:45 PM EDT
In force
34 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allen County, IN, Whitley County, IN

The radar

The Northern Indiana radar (KIWX), 31 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 2:15 PM EDTTSTM WND DMG3 Ne Tri-Lakes, INLARGE TREE DOWNED, APPROXIMATELY 3 TO 3.5 FEET IN DIAMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

583 
WUUS53 KIWX 081811
SVRIWX
INC003-183-081845-
/O.NEW.KIWX.SV.W.0062.180808T1811Z-180808T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
211 PM EDT WED AUG 8 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Allen County in northeastern Indiana...
  Northeastern Whitley County in northeastern Indiana...

* Until 245 PM EDT.

* At 210 PM EDT, a severe thunderstorm was located over Tri-lakes,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Columbia City, Tri-lakes, Huntertown, Churubusco, Lorane, Blue 
  Lake, Goose Lake, Coesse, Wallen, Collins, Arcola, Ari and Lake 
  Everett.

This includes Interstate 69 in Indiana between mile markers 305 and
311.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4120 8559 4127 8556 4127 8532 4126 8510
      4105 8519
TIME...MOT...LOC 1810Z 282DEG 27KT 4123 8548 

HAIL...1.00IN
WIND...60MPH
 
$$

MARSILI
2 follow-up statements
030 
WWUS53 KIWX 081826
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
226 PM EDT WED AUG 8 2018

INC003-183-081845-
/O.CON.KIWX.SV.W.0062.000000T0000Z-180808T1845Z/
Allen IN-Whitley IN-
226 PM EDT WED AUG 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHWESTERN ALLEN AND NORTHEASTERN WHITLEY COUNTIES...

At 225 PM EDT, a severe thunderstorm was located over Churubusco, or
8 miles east of Tri-lakes, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Huntertown, Churubusco, Collins, Blue Lake, Ari, Wallen and Lake 
Everett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4116 8544 4127 8542 4127 8532 4126 8510
      4109 8518
TIME...MOT...LOC 1825Z 282DEG 27KT 4121 8533 

HAIL...<.75IN
WIND...60MPH
 
$$

MARSILI
277 
WWUS53 KIWX 081840
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
240 PM EDT WED AUG 8 2018

INC003-183-081850-
/O.EXP.KIWX.SV.W.0062.000000T0000Z-180808T1845Z/
Allen IN-Whitley IN-
240 PM EDT WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ALLEN AND
NORTHEASTERN WHITLEY COUNTIES WILL EXPIRE AT 245 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds in excess of 40 mph are still possible with this thunderstorm.

LAT...LON 4116 8544 4127 8542 4127 8532 4126 8510
      4109 8518
TIME...MOT...LOC 1840Z 282DEG 27KT 4119 8519 

$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:35 PM EDT, 36 minutes earlier.

Area forecast discussion, Aug 8, 1:35 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
135 PM EDT Wed Aug 8 2018

.SYNOPSIS...
Issued at 124 PM EDT Wed Aug 8 2018

Showers and storms have formed this afternoon and will continue
into this evening with no severe weather anticipated. Highs in the
80s today will be able to drop to near 60 degrees tonight. For the
rest of the week and into the weekend, afternoon showers and
thunderstorms will remain in the forecast with highs in the 80s.
Humidity continues through the rest of the work week.

&&

.SHORT TERM...(Today and Tonight)
Issued at 315 AM EDT Wed Aug 8 2018

Another post-convective/diurnal lull early this morning but longwave
trough axis remains upstream with low level moisture plume still in
place locally. A few ISO showers/storms remain possible through the
early morning given approaching vort max and lingering moisture/
MUCAPE. However...expect better coverage to arrive late morning into
this afternoon. Theta-e trough doesn't fully infiltrate our area
until late this evening and embedded shortwave will be crossing our
area during prime (such as it is) afternoon heating. Instability
profiles are lower than previous days but models still indicate
around 1000 J/kg 0-1km MLCAPE. This should be enough to support at
least SCT convection given weak forcing and this is supported by
most hi-res CAM's. Best chances would tend to be in the southeast
where better moisture/instability exists but latest CAM's suggest
most of our CWA is at risk of an afternoon storm and have raised
PoPs accordingly. Severe weather potential is very low given
marginal instability, shear, and forcing but can't entirely rule out
a stronger storm. Low level wind profile does appear more
unidirectional than yesterday with much more veered surface wind so
threat for rotating updrafts would appear to be much lower and
lackluster instability profiles should prevent a severe wind or hail
threat. Precip will fully exit around 00Z and anticipate dry
conditions overnight as lower theta-e airmass finally arrives. Highs
today will be very similar to yesterday under mostly cloudy skies
but tonight's lows will drop into the low 60s (possibly a few
upper 50s) given falling dewpoints, clearing skies, and light
winds.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 315 AM EDT Wed Aug 8 2018

Unfortunately, weather will remain on the active side through much
of the period as perturbed northwest flow eventually turns into a
closed upper low over the region early next week. This will lead to
several periods of primarily diurnally-driven low chance PoPs. First
weaker wave arrives Thursday afternoon and although CVA forcing
appears minimal...models indicate a modest theta-e plume folding
back into the area. With diurnal heating this will likely touch off
a few SCT showers/storms and raised inherited PoPs to match latest
concensus blends. Again, severe weather chances would appear low
given poor wind/shear profiles and weak low level convergence but
latest NAM and GFS are indicating a narrow ribbon of 1500+ J/kg
MLCAPE driven largely by surface dewpoints returning to around 70F
and therefore can't rule out an isolated severe pulse storm. Similar
story for Fri but with lower instability and greater forcing. Held
with mid-range chance PoPs and not anticipating anything severe at
this point.

Closed low takes shape by Sun and this will maintain chance for
afternoon showers and a few storms. Better chances still look to be
on Sun with upper low almost directly overhead. After a warm day
Thu...high temps will remain near to slightly below normal through
the weekend. Upper low lifts early next week but another trough will
follow close on its heels with another chance for rain next Wed.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 124 PM EDT Wed Aug 8 2018

Another day of lingering MVFR conditions with a few showers around
to start the TAF period. There is a lake boundary and another
convergent boundary to contend with this afternoon and short range
models form storms and showers along those as the boundary shifts
southeast. Can also see showers forming ahead of the boundary.
Not expecting very many severe storms today, but gusty winds and
heavy rain are possible. Heavy rain may be able to drop flight
conditions down into MVFR to IFR.

Again, there are hints that fog may form tonight especially where
rain falls this afternoon. Winds are expected to be light tonight
so that also helps. LAV guidance and aviation visby models have
FWA getting lowered visby but NAM soundings show SBN has the
better potential with lacking sfc moisture at FWA. Still, with
enough uncertainty here, will hold off on inclusion in TAFs for
now.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Roller
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 8, 3:20 AM EDT, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
320 AM EDT Wed Aug 8 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-091000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
320 AM EDT Wed Aug 8 2018 /220 AM CDT Wed Aug 8 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms are possible today but severe weather is not
anticipated at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Afternoon thunderstorms will be possible through the weekend but no
severe weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-091000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
320 AM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Thunderstorms are possible this morning but no severe weather is
expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Afternoon thunderstorms will be possible through the weekend but no
severe weather is expected at this time.

In the hours before

Special weather statement, Aug 8, 12:47 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1247 PM EDT WED AUG 8 2018

INZ004-005-081715-
St. Joseph-Elkhart-
1247 PM EDT WED AUG 8 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ELKHART
AND NORTHEASTERN ST. JOSEPH COUNTIES...

At 1246 PM EDT, strong thunderstorms were clustered over northeast
Saint Joseph and northwest Elkhart counties, moving east at 20 mph.

Winds in excess of 30 mph and heavy downpours are possible with this
storm.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Georgetown, Granger, Simonton Lake,
Dunlap, Osceola, Bristol, Roseland and Indian Village.

This includes Interstate 80 in Indiana between mile markers 77 and
101.

&&

LAT...LON 4176 8578 4164 8579 4165 8627 4176 8625
TIME...MOT...LOC 1646Z 270DEG 12KT 4172 8618

MCS
Special weather statement, Aug 8, 1:17 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Northern Indiana
117 PM EDT WED AUG 8 2018

INZ005-006-081745-
Lagrange-Elkhart-
117 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ELKHART AND WESTERN
LAGRANGE COUNTIES...

At 116 PM EDT, an area of strong thunderstorms extended from east of
Elkhart to near Middlebury, moving east at 30 mph.

Winds in excess of 30 mph and brief heavy rain are possible with
this storm.

Locations impacted include...
Lagrange, Middlebury, Bristol, Scott, Shipshewana, Howe, Plato,
Woodruff, Ontario, Emma and Oliver Lake.

This includes Interstate 80 in Indiana between mile markers 99 and
125.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4156 8532 4164 8584 4176 8583 4176 8533
TIME...MOT...LOC 1716Z 269DEG 25KT 4169 8572

FISHER
Special weather statement, Aug 8, 1:51 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
151 PM EDT WED AUG 8 2018

INZ024-025-081815-
Wabash-Huntington-
151 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WABASH AND WEST
CENTRAL HUNTINGTON COUNTIES...

At 151 PM EDT, a strong thunderstorm was located near Andrews, or 7
miles east of Wabash, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Huntington, Andrews and Lagro.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4081 8573 4085 8573 4091 8551 4077 8552
TIME...MOT...LOC 1751Z 273DEG 14KT 4083 8568

FISHER
Special weather statement, Aug 8, 2:02 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
202 PM EDT WED AUG 8 2018

INZ008-017-081830-
Noble-Whitley-
202 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN NOBLE AND NORTHERN
WHITLEY COUNTIES...

At 201 PM EDT, a strong thunderstorm was located near Tri-lakes,
moving east at 30 mph.

Winds gusts to 40 mph are possible with this storm.

Locations impacted include...
Tri-lakes, Churubusco, Etna, Ege, Green Center, Lorane, Merriam, Blue
Lake, Big Lake, Goose Lake, Loon Lake, Collins, Ormas and Bear Lake.

Seek shelter until this storm passes.

&&

LAT...LON 4122 8565 4124 8565 4134 8561 4130 8524
      4126 8526 4126 8531 4118 8531 4118 8533
      4116 8535
TIME...MOT...LOC 1801Z 282DEG 28KT 4127 8554

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:12 PM EDTSpecial Weather StatementIWXLaPorte33 min
Aug 7, 8:26 PM EDTTornado WarningIWXWhitley34 min
Aug 7, 8:49 PM EDTSpecial Weather StatementIWXSaint Joseph26 min
Aug 8, 12:47 PM EDTSpecial Weather StatementIWXElkhart28 min
Aug 8, 1:17 PM EDTSpecial Weather StatementIWXLaGrange28 min
Aug 8, 1:51 PM EDTSpecial Weather StatementIWXHuntington24 min
Aug 8, 2:02 PM EDTSpecial Weather StatementIWXWhitley28 min
Aug 8, 2:25 PM EDTSpecial Weather StatementIWXStarke35 min
Aug 8, 2:30 PM EDTSpecial Weather StatementIWXMiami30 min
Aug 8, 2:37 PM EDTSpecial Weather StatementIWXDeKalb38 min
Aug 8, 2:40 PM EDTSpecial Weather StatementIWXSteuben50 min
Aug 8, 2:46 PM EDTSpecial Weather StatementIWXAllen44 min
Aug 8, 2:54 PM EDTSpecial Weather StatementIWXMarshall36 min
Aug 8, 2:59 PM EDTSpecial Weather StatementIWXWabash31 min
Aug 8, 3:39 PM EDTSpecial Weather StatementIWXHuntington21 min
Aug 8, 3:46 PM EDTSpecial Weather StatementIWXAdams44 min
Aug 8, 4:22 PM EDTSpecial Weather StatementIWXKosciusko23 min
Aug 8, 4:34 PM EDTSpecial Weather StatementIWXAdams26 min
Aug 8, 4:50 PM EDTSpecial Weather StatementIWXWabash25 min
Aug 8, 5:08 PM EDTSevere Thunderstorm WarningIWXHuntington, Wabash40 min
Aug 8, 5:31 PM EDTSevere Thunderstorm WarningIWXGrant, Huntington, Wells44 min
Aug 8, 6:14 PM EDTSpecial Weather StatementIWXBlackford46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.